• You're all caught up!

Tingling in Hands & Feet & High Potassium

author image Dana Severson
Based in Minneapolis, Minn., Dana Severson has been writing marketing materials for small-to-mid-sized businesses since 2005. Prior to this, Severson worked as a manager of business development for a marketing company, developing targeted marketing campaigns for Big G, Betty Crocker and Pillsbury, among others.
Tingling in Hands & Feet & High Potassium
High potassium can lead to neurological symptoms, such as tingling of the hands. Photo Credit Purestock/Purestock/Getty Images

If your bloodstream has levels of potassium that are higher than normal, you may develop a condition known as hyperkalemia. Most of these cases stem from the kidneys being unable to eliminate excess potassium from the body effectively. You may, however, develop this condition by supplementing the diet with potassium -- especially in high doses. Talk to your doctor before taking a potassium supplement for any reason.

Benefits and Risks of Potassium

Potassium is readily available in the diet, and eating too many foods rich in this mineral, such as bananas, tomatoes, potatoes, broccoli, legumes and fish, doesn’t cause hyperkalemia. Potassium is needed to regulate your heart beat, blood pressure and to keep your bones healthy. Getting potassium from foods may also help prevent stroke, according to the University of Maryland Medical Center. While potassium is important to health, too much of it can have severe health consequences, including tingling in hands and feet and an irregular heart beat. Excess potassium in the body is most often a result of potassium supplements.

Potassium Supplements

Supplementing the diet with potassium can increase levels in the blood. According to the University of Maryland Medical Center, adults need 4,700 milligrams per day. This recommended intake also applies to pregnant women, but nursing women should take in 5,100 milligrams. Don’t take potassium just because you think you’re lacking this mineral in your diet. Instead, talk to your doctor. Self-prescribing this dietary supplement can lead to serious health complications.

Symptoms of Hyperkalemia

Although hyperkalemia is often difficult to diagnose, since most people are asymptomatic, symptoms do sometimes develop. According to the National Institutes of Health, abnormal levels of potassium in the body can result in numbness and tingling in your hands and feet. This symptom may also manifest in the arms and legs as well. The cause of the tingling is likely the result of the electrochemical nature of this electrolyte. The Linus Pauling Institute explains that potassium helps create something known as membrane potential, which is essential for nerve impulse transmission. The excess of potassium inevitably affects your nerve impulse, thereby causing tingling along the skin. Weakness, fatigue, heart palpitations and even paralysis may also accompany this tingling sensation.

Treatment of Hyperkalemia

Treating the tingling in your hands and feet from hyperkalemia often involves medical attention, sometimes even emergency medical attention, depending on the severity of your condition. Your doctor will perform tests to determine the best course of treatment, which may include intravenous calcium, sodium bicarbonate or diuretics. Some people will need dialysis to correct their potassium levels. Medical interventions options depend on serum potassium levels and potential health complications, which can include arrhythmia and cardiac arrest.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media